The link below is for an article about a cat from Saybrook, IL, named Dutchess. Dutchess received second and third degree burns as a result of a fire that destoyed her family’s uninsured home. Dutchess is receiving burn care at the University of Illinois Veterinary Teaching Hospital. Dutchess’ family is unable to pay for her medical care. A fund has been set up for her. Its goal is to raise $5000. Thus far, over $3000 has been donated from people all over world. If you can help, follow the instructions at the end of the article.
I found this post in my drafts. It was written on 9/15/2011, but apparently I never got around to posting it. So, here it is…
Over the past couple of months I’ve received seven iron infusions. My ferritin and iron levels were very low. I do not tolerate oral iron, so IV iron was my only option. Luckily I am not scared of needles and I’m an easy stick because I had to get a new IV each week. The first two forms of iron caused adverse reactions. The reaction I had to the second form was delayed by several hours. It caused my hematologist enough concern that he requested I see him the next day.
I wasn’t a stranger to the problem causing iron. I was infused with it three times — one infusion per week for three weeks. Everything seemed fine until four hours after receiving the third infusion. At this point, I began to itch.
At first, I didn’t think much of it. When the itching woke me up — this was roughly 9 hours after receiving the infusion — I decided to look in the mirror. My chest and back were mostly covered with a rash. It hadn’t dawned on me what was occurring, so I went back to bed. I managed to fall asleep . I woke up again, due to itching, around 7am. I got out of bed for the second time to look in the mirror. This time, my eyelids were quite swollen, as were my arms and legs. I loaded up on benedryl, and called my hematologist a couple hours later. He requested that I see him. By the time I arrived at his office — the next morning — the rash and swelling were gone.
I was diagnosed with fibromyalgia about six years ago. Upon diagnosis, I was given the drug Cymbalta to help with my pain. The initial 30mg dose caused me to feel a bit spacey, but that subsided after a couple weeks. My dose was eventually increased a second and final time to 60mg. Again, I felt spacey for a couple weeks. Once that subsided, I started feeling better; the drug helped with the pain I was having at the time.
Before swallowing my first dose — as is the case with all new drugs — I read the prescribing information. Of course the drug had its fair share of potential side effects, but all drugs have side effects. I was not deterred. I was warned by friends who had taken the drug that discontinuing it was difficult and extremely unpleasant. Still, I was not deterred. I figured I’d be on it for a long period of time, if not indefinitely, so why worry about discontinuing it? As it turns out, there are plenty of reasons to worry about discontinuing Cymbalta. Check this out.
I have been seeing a new doctor in Chesterfield since March. Over the winter, I suddenly gained 15 pounds. I knew my diet wasn’t the problem, but I wasn’t sure what the problem actually was — my internist wasn’t sure either.
I found out about my newest doctor through word of mouth. He had helped a fellow EDSer with sudden weight gain. Her situation sounded very similar to mine. I decided to make an appointment.
I am being treated for a number of health issues that he diagnosed via blood and urine tests. Apparently, the weight I had gained was fluid. The treatment I am receiving has enabled me to lose the fluid — apparently I have been retaining fluid for years, it has only recently gotten worse — and gain muscle over the past seven weeks. My doctor is happy with the progress I have made thus far, and so am I. I will continue to improve as the weeks pass. All the fluid I have gained recently and the fluid I have been carrying around for years will be gone — hopefully by the end of June.
The biggest relief for me is that my heart has improved. The fluid retention made my clicking heart valve even louder. As the fluid has left my body, the click has gotten quieter. More details to follow at a later date…
May is EDS awareness month. Please take the time to read some of my blog posts, check out the EDS info I have included, read more about EDS via a Google search, etc.
Tired — that word sums up the last several months. Fortunately, I have a new sleep specialist. Not only is he a great doctor and a nice guy, but he also has an interest in EDS. At my first appointment, we spent 20-30 minutes just talking about EDS — the types and their manifestations.
When he was in medical school, EDS was still classified using Roman Numerals. For him, Classical EDS was split into two types — EDS Type I and EDS Type II. Now it’s one type and called Classical EDS or cEDS. Similarly, Hypermobility EDS was EDS Type III and Vascular EDS was EDS Type IV. They are now hEDS and vEDS, respectively.
Of course we didn’t just talk about EDS. The bulk of my time with him was spent learning about the various drugs that can be used to help me sleep, and those that can be used to keep me awake. Unlike my previous sleep specialist, my current doctor understands the most important reason for me to remain alert during the day — so that I can drive, thus maintaining a certain level independence.
Currently, I’m taking a drug to keep me awake during the day and a couple drugs to help me to sleep at night. Though I still have a few nights a month where I am only able to sleep for a couple hours in a row, I would say that my ability to stay asleep has drastically improved. My level of alertness during the day has made some improvements as well, but not in proportion to my sleep. I still spend about half the week too tired to make it through the entire day without a 2-3 hour nap.
I meet with my sleep specialist again in February. Perhaps he will have more suggestions, which will lead to further improvements. I will keep you posted.
Wouldn’t it be awesome if everyone who could benefit from the wheelchair — a.k.a. the Ripchair — that Howe and Howe Tech built for Rocky could afford one? As it stands, according to Howe and Howe Tech, the Ripchairs cost $40,000 a pop. That’s just the cost to build one; that figure does not include profit.
It would be a dream for the company to see the chairs get to each person who needs one. Though they are pursuing ways to make the chairs less expensive, it will likely be extremely difficult, if not impossible, to make the Ripchairs affordable. What the company needs is a financial backer(s) — we’re talking very generous people, like Oprah — to make this dream a reality.
If you are reading this, and you know of such a person/people, please contact Howe and Howe Tech to let them know. They can tell you how to proceed from there. Their contact info is below:
Also, I’d like to thank Howe and Howe Tech for taking the time to respond to my e-mail. You guys are amazing and the work you do is awesome.
I realize it has been a very long time since I posted last. I need to get better about updating this. I promise to do that very soon.
After a bit of a discussion, my sleep specialist prescribed Provigil at my last visit. I started with a 100mg dose. It helps for a few hours and then stops working. He bumped me up to 200mg and it doesn’t do much more — just makes me jittery. I called him to mention the jittery feeling from the 200mg dose and to let him know that it doesn’t do much more than the 100mg dose. His nurse returned my phone call this morning.
My sleep specialist says that his hands are tied until my pain and stomach problems are under control. He said when I can sleep through the night, he can help me. Until then, there isn’t anything he can do. *sigh*
I explained to him at my last visit that I have a gastroenterologist and a pain specialist. The gastroenterologist has not been able to fix my stomach problems and my pain specialist will not be able to make my pain go away entirely. I thought the sleep specialist understood that, but apparently not.
I have a follow-up with my internist in a few weeks. I will talk to him about this and see what he can do. I see no reason to meet with the sleep specialist again.